Colorado, 2021

High Wind in Colorado, October 19, 2021

October 19, 2021 · NWS PUB · 2 events in 2 counties and zones

An upper level system moved across the region and provided snow and high winds across southern Colorado. The strongest winds on this day were primarily observed over and near the mountains, especially, the southern mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level system moved across the region and provided snow and high winds across southern Colorado. The strongest winds on this day were primarily observed over and near the mountains, especially, the southern mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Oct 18, 10:52 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 18, 10:52 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1152 PM MDT Mon Oct 18 2021

.UPDATE...
Issued at 934 PM MDT Mon Oct 18 2021

Given recent trends, have decided to issue a High Wind Warning for
the southern Sangres for late tonight through midday Tuesday.
Previously mentioned mountain wave setting up tonight should yield
southerly gusts up to around 75mph later tonight, with HRRR
continuing to show this possibility at this time. Would not be
surprised to see a few higher gusts to 80-85mph Tuesday morning,
before winds diminish by late morning into midday.

UPDATE Issued at 715 PM MDT Mon Oct 18 2021

Update this evening was to expire the Red Flag Warning which was
in effect for eastern Huerfano, Las Animas and Baca Counties.
Gusts may continue this evening, though RH values will continue
to improve. A Red Flag Warning remains in effect from Noon until 7
PM MDT Tuesday for strong winds, low relative humidity and dry
fuels, that includes Fremont, southern El Paso, Pueblo, Huerfano,
Las Animas, Crowley, Otero, Bent, Prowers, Kiowa and Baca
Counties.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 306 PM MDT Mon Oct 18 2021

...Critical Fire Weather Conditions on the Plains Tuesday...

Upper level low moving through the Great Basin this afternoon, while
lee surface trough deepens on the plains. Tightening pressure
gradient and deeper mixing ahead of the low have led to gusty winds
across much of the area, with patchy Red Flag Conditions along the
Raton Mesa eastward into Baca County. Upper low moves quickly
eastward into nwrn CO overnight, then pushes eastward along the
CO/WY border through the day Tue. Models suggest brief band of snow
showers spreading across the Continental Divide toward 12z as main
lift with the low/trough comes across, then mainly scattered snow
showers through the day Tue, especially in nw flow enhanced
locations in Lake County around Leadville/Fremont Pass. Not
expecting much more than a dusting to an inch of snowfall across
most of the Divide, though higher peaks of the Sawatch could see an
inch or two if they're lucky. Surface winds over much of the area
will remain breezy overnight, with perhaps some strong gusty winds
in the lee of the eastern mountains, especially the srn Sangres,
where HRRR shows some gusts over 50 kts, as brief mt wave sets up
09z-15z before forward shear increases by late morning. For Tue,
upgraded the Fire Weather Watch to a Red Flag Warning, as deep
mixing and increasing downward vertical motion should enhance winds
along and east of the mountains through the day, while dewpoints
drop off into the teens, which should more than offset any cooling
in surface temps. Maxes should end up about 8-10 degf cooler at most
locations as mid level temps fall behind the departing upper trough.

.LONG TERM...(Tuesday night through Monday)
Issued at 306 PM MDT Mon Oct 18 2021

Tuesday night...The upper low pressure system will be exiting the
region Tue night, producing some lingering snow showers over the
central mts through around midnight, as well as push a weak cold
front south across the state during the overnight hours. Additional
snow accumulations of up to an inch are expected as the shower
activity wanes. Expect minimum temps overnight to drop into the 20s
to around 30F for the high valleys, teens for the heart of the San
Luis Valley, and 30s across the plains.

Wednesday through Saturday...The story for the rest of the week and
into the weekend is a ridge of high pressure, producing dry
conditions, lighter winds and warming temps. Overnight low temps are
forecast to be in the 20s to around 30F for the high valleys, and
30s to around 40F for the plains. Highs will be slightly cooler for
Wed due to the cold front, in the upper 50s and 60s for most areas,
then 60s for the high valleys and 70s for the plains for Thu through
Sat.

Sunday and Monday...Long range models are still indicating a Pacific
longwave trough will move onshore over the weekend, approaching the
region and introducing some isolated pcpn chances along the
Continental Divide starting Sunday. There are some timing and
strength differences between models, so confidence is low at this
time on what this next pattern shift will actually mean for south
central and southeast Colorado. Stay tuned. Moore

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1146 PM MDT Mon Oct 18 2021

VFR conditions with dry weather are expected across the TAF sites
this period. Mid/high clouds are possible later this morning, as
an upper level system passes to the north. Increasing flow aloft
will provide some LLWS this morning, especially across ALS, and
have added that in the forecast. This should end later this
morning, as gusts increase across the sites. These gusty winds
will be observed well into the afternoon and evening, with some
veering to more of a northwest direction late in the period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 7 PM MDT Tuesday for COZ222-
227>237.

High Wind Warning from 3 AM to noon MDT Tuesday for COZ074-075.

&&

UPDATE...RODRIGUEZ
SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Oct 18, 6:25 PM MST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
725 PM MDT Mon Oct 18 2021

COZ058>089-093>099-200130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
725 PM MDT Mon Oct 18 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow will spread into the Continental Divide late tonight with
minor snow accumulation possible across the higher peaks. Winds
will increase above timberline with gusts up to 65 mph expected
for the higher elevations of the southern Sangre De Cristo
mountains after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A weather system moving north and east across northern Colorado on
Tuesday could bring some light snow accumulations to the higher
terrain along and west of the Continental Divide, especially the
central mountains north of Cottonwood Pass. Westerly winds of 20
to 40 mph, associated with this passing weather system, will
continue across the region on Tuesday. These winds, combined with
much drier air working into the region, will bring critical fire
weather conditions to much of southeastern Colorado on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the Continental Divide tonight.

RODRIGUEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern San Juan Mountains Above 10000 Ft

When
October 19, 1:14 AM MST to 1:17 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Wolf Creek Pass.

High Wind, Pikes Peak Above 11000 Ft

When
October 19, 3:07 AM MST to 3:10 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Pikes Peak.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991041, 991040.